Browse

You are looking at 1 - 4 of 4 items for :

  • Appetite reduction/loss x
  • Creatinine (serum) x
Clear All
Open access

Peter Novodvorsky, Ziad Hussein, Muhammad Fahad Arshad, Ahmed Iqbal, Malee Fernando, Alia Munir and Sabapathy P Balasubramanian

Summary

Spontaneous remission of primary hyperparathyroidism (PHPT) due to necrosis and haemorrhage of parathyroid adenoma, the so-called ‘parathyroid auto-infarction’ is a very rare, but previously described phenomenon. Patients usually undergo parathyroidectomy or remain under close clinical and biochemical surveillance. We report two cases of parathyroid auto-infarction diagnosed in the same tertiary centre; one managed surgically and the other conservatively up to the present time. Case #1 was a 51-year old man with PHPT (adjusted (adj.) calcium: 3.11 mmol/L (reference range (RR): 2.20–2.60 mmol/L), parathyroid hormone (PTH) 26.9 pmol/L (RR: 1.6–6.9 pmol/L) and urine calcium excretion consistent with PHPT) referred for parathyroidectomy. Repeat biochemistry 4 weeks later at the surgical clinic showed normal adj. calcium (2.43 mmol/L) and reduced PTH. Serial ultrasound imaging demonstrated reduction in size of the parathyroid lesion from 33 to 17 mm. Twenty months later, following recurrence of hypercalcaemia, he underwent neck exploration and resection of an enlarged right inferior parathyroid gland. Histology revealed increased fibrosis and haemosiderin deposits in the parathyroid lesion in keeping with auto-infarction. Case #2 was a 54-year-old lady admitted with severe hypercalcaemia (adj. calcium: 4.58 mmol/L, PTH 51.6 pmol/L (RR: 1.6–6.9 pmol/L)) and severe vitamin D deficiency. She was treated with intravenous fluids and pamidronate and 8 days later developed symptomatic hypocalcaemia (1.88 mmol/L) with dramatic decrease of PTH (17.6 pmol/L). MRI of the neck showed a 44 mm large cystic parathyroid lesion. To date, (18 months later), she has remained normocalcaemic.

Learning points:

  • Primary hyperparathyroidism (PHPT) is characterised by excess parathyroid hormone (PTH) secretion arising mostly from one or more autonomously functioning parathyroid adenomas (up to 85%), diffuse parathyroid hyperplasia (<15%) and in 1–2% of cases from parathyroid carcinoma.
  • PHPT and hypercalcaemia of malignancy, account for the majority of clinical presentations of hypercalcaemia.
  • Spontaneous remission of PHPT due to necrosis, haemorrhage and infarction of parathyroid adenoma, the so-called ‘parathyroid auto-infarction’, ‘auto-parathyroidectomy’ or ‘parathyroid apoplexy’ is a very rare in clinical practice but has been previously reported in the literature.
  • In most cases, patients with parathyroid auto-infarction undergo parathyroidectomy. Those who are managed conservatively need to remain under close clinical and biochemical surveillance long-term as in most cases PHPT recurs, sometimes several years after auto-infarction.
Open access

Prashanth Rawla, Anantha R Vellipuram, Sathyajit S Bandaru and Jeffrey Pradeep Raj

Summary

Euglycemic diabetic ketoacidosis (EDKA) is a clinical triad comprising increased anion gap metabolic acidosis, ketonemia or ketonuria and normal blood glucose levels <200 mg/dL. This condition is a diagnostic challenge as euglycemia masquerades the underlying diabetic ketoacidosis. Thus, a high clinical suspicion is warranted, and other diagnosis ruled out. Here, we present two patients on regular insulin treatment who were admitted with a diagnosis of EDKA. The first patient had insulin pump failure and the second patient had urinary tract infection and nausea, thereby resulting in starvation. Both of them were aggressively treated with intravenous fluids and insulin drip as per the protocol for the blood glucose levels till the anion gap normalized, and the metabolic acidosis reversed. This case series summarizes, in brief, the etiology, pathophysiology and treatment of EDKA.

Learning points:

  • Euglycemic diabetic ketoacidosis is rare.
  • Consider ketosis in patients with DKA even if their serum glucose levels are normal.
  • High clinical suspicion is required to diagnose EDKA as normal blood sugar levels masquerade the underlying DKA and cause a diagnostic and therapeutic dilemma.
  • Blood pH and blood or urine ketones should be checked in ill patients with diabetes regardless of blood glucose levels.
Open access

Marlene Tarvainen, Satu Mäkelä, Jukka Mustonen and Pia Jaatinen

Summary

Puumala hantavirus (PUUV) infection causes nephropathia epidemica (NE), a relatively mild form of haemorrhagic fever with renal syndrome (HFRS). Hypophyseal haemorrhage and hypopituitarism have been described in case reports on patients with acute NE. Chronic hypopituitarism diagnosed months or years after the acute illness has also been reported, without any signs of a haemorrhagic aetiology. The mechanisms leading to the late-onset hormonal defects remain unknown. Here, we present a case of NE-associated autoimmune polyendocrinopathy and hypopituitarism presumably due to autoimmune hypophysitis. Thyroid peroxidase antibody seroconversion occurred between 6 and 12 months, and ovarian as well as glutamate decarboxylase antibodies were found 18 months after acute NE. Brain MRI revealed an atrophic adenohypophysis with a heterogeneous, low signal intensity compatible with a sequela of hypophysitis. The patient developed central (or mixed central and peripheral) hypothyroidism, hypogonadism and diabetes insipidus, all requiring hormonal replacement therapy. This case report suggests that late-onset hormonal defects after PUUV infection may develop by an autoimmune mechanism. This hypothesis needs to be confirmed by prospective studies with sufficient numbers of patients.

Learning points:

  • Pituitary haemorrhage resulting in hypopituitarism has been reported during acute HFRS caused by PUUV and other hantaviruses.
  • Central and peripheral hormone deficiencies developing months or years after HFRS have also been found, with an incidence higher than that in the general population. The pathogenesis of these late-onset hormonal defects remains unknown.
  • This case report suggests that the late-onset hypopituitarism and peripheral endocrine defects after HFRS could evolve via autoimmune mechanisms.
  • The sensitivity of current anti-pituitary antibody (APA) tests is low. A characteristic clinical course, together with typical brain MRI and endocrine findings may be sufficient for a non-invasive diagnosis of autoimmune hypophysitis, despite negative APAs.
Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.
  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.
  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.
  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.